Michigan, 2016

Lake-Effect Snow in Michigan, December 8 to 10, 2016

December 8 to 10, 2016 · NWS APX · 10 events in 7 counties and zones

The coldest air of the season thus far invaded northern Michigan, resulting in an extended period of lake effect snow. By far the heaviest snow fell on the night of the 8th through the morning of the 9th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The coldest air of the season thus far invaded northern Michigan, resulting in an extended period of lake effect snow. By far the heaviest snow fell on the night of the 8th through the morning of the 9th. By the afternoon of the 9th, localized snowfall totals were around two feet in the Kalkaska area, with 6 to 12 inch amounts across a somewhat larger portion of northwest lower Michigan. Gusty northwest winds resulted in some blowing and drifting snow. After a brief lull, lake effect snow reinvigorated the night of the 9th, with another quick 5 to 8 inches of snow in many of the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 7, 10:49 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 7, 10:49 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1049 PM EST Wed Dec 7 2016

.UPDATE...
Issued at 940 PM EST Wed Dec 7 2016

Overview: 998 MB surface low is analyzed across the southern tip
of James Bay this evening with a sharp secondary surface trough
stretching across Lake Superior into northern Minnesota. Cold
advection has been underway through the day, although much of
northern Michigan has been within a narrow dry slot and region of
subsidence throughout the day.

Meanwhile, WSW lake effect snow showers across have been steadily
ramping up through the tip of the mitt over the last few hours as
colder air/better moisture rotate down into northern Michigan from
the north. Lake snow showers at this juncture are decent, with
some embedded heavier convective pockets...but now wowing me just
yet.

Rest of tonight: Colder air and better moisture slowly rotate
down into northern Michigan as upstream secondary surface trough
advances to the north shore of the U.P. Lake snow showers will
slowly expand down through NW lower Michigan as lake effect
conditions improve and mean low level winds below the inversion
gradually veer westerly by Thursday morning. Certainly some decent
over water instability with lake-850 mb delta T's running in the
high teens to around 20C. But we do remain within overall large
scale subsidence through much of the night and retain some
semblance of an inversion. So while lake snow showers will become
rather widespread across NW lower MI, lake convection should be
throttled to some extent through tonight.

Vigorous lake convection will come Thursday morning onward as
aforementioned surface trough slips down through northern Michigan
accompanied by a period of QG forcing for ascent. Forecast
soundings by midday Thursday look downright impressive for lake
effect and we will see an extended period of heavy lake snows and
low level mean flows veer more northwesterly in time. Going
warnings and advisories will remain as is.

&&

.NEAR TERM...(Tonight)
Issued at 403 PM EST Wed Dec 7 2016

...Lake convection to ramp up tonight...

High Impact Weather Potential: Snow shower coverage increasing this
evening across the tip of the mitt/northwest Lower...and into
eastern Upper late tonight and into Thursday morning.

Pattern Synopsis/Forecast: Afternoon surface analysis shows 998mb
surface low along the southwest shore of James Bay...with a couple
of surface troughs extending to the west and south of this low...
along with a pretty decent pressure gradient across the upper
Midwest/northern Plains and Manitoba.  1040+mb surface ridge
associated with invading Arctic air mass edging down the
northern/central high Plains banked up against the Rocky Mountains.
Southwest boundary layer flow across Lake Michigan this afternoon
has been pushing snow showers through the Straits and tip of the
mitt counties...there is also some synoptically driven light snow
across central upper.  Broad upper troughing in place this afternoon
across much of North America this afternoon...closed low within this
trough over far northern Lake Superior.

Upper low will continue to pull away to the northeast tonight...
which opens the door to much colder air spilling across the Great
Lakes over the coming days.  Surface trough that extends to the west
of the James Bay low will start to pivot southeast tonight...and
move into Michigan/Wisconsin on Thursday.

Primary Forecast Concerns: Snow...and more snow.  Main event should
start to ramp up tonight...expecting coverage of westerly flow LES
to increase off Lake Michigan this evening and continue into the
overnight hours...initially along/north of the M-32 corridor then
expanding south of the Leelanau Peninsula. Generally like a swath of
2-4 inches of snow tonight from Leelanau/ Antrim/Otsego counties and
north...with 1-3 inches along and west of US-131/south of M-72. Much
of eastern Upper will be fairly quiet this evening...but overnight
looking for a narrow but more intense band of snow aligned along the
southward moving surface trough to drop south off Lake Superior and
across much of the Upper Peninsula...perhaps arriving in time to
impact the morning commute.

&&

.SHORT TERM...(Thursday and Friday)
Issued at 403 PM EST Wed Dec 7 2016

...First big lake snow event of the season Thursday/Friday...

High Impact Weather Potential: Lake snow squalls and gusty winds.

Pattern Synopsis/Forecast: Surface trough will continue to drop
southeast across the upper Lakes Thursday...which will serve to veer
boundary layer winds around to more of a north/northwest direction.
This in turn will strengthen cold advection across the region
especially going into Thursday night/Friday.

Primary Forecast Concerns: More snow.  Surface trough rotating
across the forecast area during the day Thursday should result in a
transition from westerly lake effect snow (with some enhancement
along surface trough)...to north/northwest oriented multi-band
convection with a long effective fetch off Lake Superior (and
possibly off Lake Nipigon as well).  May take some time for things
to get organized during the day with shifting winds so snowfall may
tend to get "fanned out" for a time...but by mid/late afternoon
anticipating organized bands to really get going.  Current thinking
on Thursday daytime snowfall totals of 2-6 inches across the "Big 5"
counties of Charlevoix/Otsego/Crawford/Kalkaska/Antrim (heavier
amounts more likely over the latter two)...and anywhere from 1-4
inches across eastern Upper and the remainder of northwest Lower.
Accumulations of lighter/fluffier snow should also begin to increase
the threat for blowing snow issues especially in open areas near
Lake Michigan.

Based on snowfall totals from Thursday through Friday afternoon...
have made some adjustments to ongoing headlines. Have added
Charlevoix/Missaukee counties to the Winter Storm Warning...and
Roscommon county to the Winter Weather Advisory.

JPB

Thursday night through Saturday night...The cold, snowy and wintry
pattern which began earlier in the week, will continue across the
Great Lakes region.

The deep 500mb upper trough centered on the eastern Great Lakes and
New England Thursday...will push east allowing the upper flow to
flatten and become more zonal Friday and into the weekend. 850mb
temperatures in this upper pattern will remain nearly steady between
-14c and -16c through Saturday. At the surface, the strong storm
system which moved over Ontario Wed, will continue to exit northeast
across Quebec and into the north Atlantic Friday. Cyclonic flow on
the backside of this exiting storm system will linger over the Great
Lakes through Friday, before weakening Saturday. A narrow area of
high pressure will push over the region Saturday, in advance of yet
another storm system organizing in the Plains and lifting north into
the region by Sunday.

Model soundings showing conditions favorable for continued lake
induced snows over northwest Lower and east Upper Michigan through
Saturday. 925-850mb winds will remain locked in from the northwest
Thursday night through Friday afternoon with inversion heights
remaining over 6k feet. 925-850mb winds trend west Saturday before
southwest Saturday evening (inversion heights remaining around 6k
feet). NCAR ensemble 12hr max accumulated snow forecasts, show two
significant snow bands Friday into early Saturday with connections
to Lake Superior...focusing heavy snows around Grayling, Kalkaska,
Mancelona, Alba, Fife Lake. Snowfall totals in these areas from
Thursday through Friday afternoon likely to exceed 10 inches.

For locations away from the influences of Lake Michigan and
Lake Superior, mainly between Alpena to Saginaw Bay...will diminish
snow chances Friday through Saturday as cyclonic flow continually
weakens on the backside of the exiting storm system.

SWR

.LONG TERM...(Friday night through Wednesday)
Issued at 403 PM EST Wed Dec 7 2016

High Impact Weather Potential: Additional snow accumulations with
synoptic system Sunday (perhaps Monday if it slows down) and
continued lake effect afterward into mid-week. Gusty winds and cold
temperatures mid-week may bring single digit, perhaps some negative,
wind chills.

Active weather will continue through the extended period. The first
issue will be a system coming through in the Sunday/Monday
timeframe. This has the potential to bring a few more inches of snow
accumulation to the area. There is a good deal of uncertainty with
this system right now, with a lot of divergence in speed, track, and
strength among guidance. The track has been slowly converging
towards a SE MI passage, will see if that continues. The magnitude
of H5 troughing is also quite different at this point, with more
aggressive troughing resulting in a much deeper low from the Euro.
Either way, we are looking at picking up at least a few more inches
Sunday/Monday, with more significant totals not out of the
question this point.

H8 temps will continue to drop, with some of the coldest air of the
season paying a visit mid-week. This will result in continued lake
effect behind the aforementioned synoptic system, bringing further
accumulations. As the coldest air moves in, high temperatures could
struggle to get out of the teens by mid-week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM EST Wed Dec 7 2016

Predominantly MVFR with periods of IFR through Friday

Lake effect snow conditions steadily improve tonight through
Thursday as the coldest air of the season overspreads the northern
lakes region. Initially, heaviest snows will impact the tip of the
mitt areas (PLN) through much of tonight. But veering winds
toward west and eventually northwest will push heavier lake snow
showers down toward TVC and MBL on Thursday. Potential for a
period of heavy snow showers at TVC Thursday morning as secondary
cold front swings down through northern Michigan.

NW flow lake snows will then persist Thursday and Thursday night
in the usual snow belt areas of northern lower Michigan.

&&

.MARINE...
Issued at 403 PM EST Wed Dec 7 2016

Gale Warnings to remain up on Lake Michigan sans the Seul Choix
Point to the Bridge zone which has been put into a Small Craft
Advisory. Advisories on Lake Huron and in the Lake Superior zones
have been extended through the day Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 3 PM EST Friday for MIZ019>021-
     025>027-031>033.
     WINTER WEATHER ADVISORY until 3 PM EST Friday for MIZ016-017-022-
     028-034.
     LAKE EFFECT SNOW ADVISORY until 3 PM EST Friday for MIZ008.
LH...SMALL CRAFT ADVISORY until 5 PM EST Thursday for LHZ348-349.
     GALE WARNING until 7 AM EST Thursday for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 5 PM EST Thursday for LMZ341.
     GALE WARNING until 7 AM EST Thursday for LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY until 7 AM EST Friday for LSZ321-322.
&&

UPDATE...TBA
NEAR TERM...JPB
SHORT TERM...JPB/SWR
LONG TERM...ALM
AVIATION...TBA
MARINE...JPB
Hazardous weather outlook, Dec 7, 4:21 PM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EST WED DEC 7 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-081100-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
421 PM EST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS AS WELL AS BLOWING SNOW
ARE LIKELY LATE TONIGHT IN THE SNOWBELT AREAS...MAINLY WEST OF
INTERSTATE 75. PLEASE SEE WARNINGS AND ADVISORIES FOR ADDITIONAL
DETAILS.

GALE FORCE WINDS WILL CONTINUE TODAY AND TONIGHT ON THE NEARSHORE
WATERS OF NORTHERN LAKES MICHIGAN AND HURON...INCLUDING THE STRAITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS AND BLOWING SNOW WILL
CONTINUE THURSDAY THROUGH FRIDAY IN THE SNOWBELT AREAS...MAINLY WEST
OF INTERSTATE 75. PLEASE SEE WARNINGS AND ADVISORIES FOR ADDITIONAL
DETAILS.

ADDITIONAL ACCUMULATING SNOWFALL IS LIKELY SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Local storm report, Dec 8, 12:09 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 AM EST THU DEC 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
12/07/2016  M48 MPH          LEELANAU           MI   MESONET

            MESONET STATION 6 NE NORTHPORT /GTLM4/.

0223 PM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
12/07/2016  M43 MPH          LMZ344             MI   MESONET

            MESONET STATION LELAND /XLEL/.

0604 AM     NON-TSTM WND GST 1 WSW IRONTON           45.26N 85.22W
12/07/2016  M42 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION IRONTON /D7501/.

0755 AM     NON-TSTM WND GST 1 SW BEAVER ISLAND      45.69N 85.57W
12/07/2016  M41 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION BEAVER ISLAND /SJX/.

1254 PM     NON-TSTM WND GST MACKINAC ISLAND         45.87N 84.64W
12/07/2016  M41 MPH          MACKINAC           MI   AWOS

            AWOS STATION MACKINAC ISLAND /MCD/.

0937 AM     NON-TSTM WND GST 1 SW GAYLORD            45.02N 84.70W
12/07/2016  M40 MPH          OTSEGO             MI   ASOS

            ASOS STATION OTSEGO COUNTY AIRPORT /GLR/.

0813 PM     NON-TSTM WND GST 1 SW FRANKFORT          44.63N 86.25W
12/07/2016  M40 MPH          LMZ346             MI   MESONET

            MESONET STATION FRANKFORT /XFLT/.

0855 AM     NON-TSTM WND GST 2 W CONWAY              45.42N 84.91W
12/07/2016  M38 MPH          EMMET              MI   AWOS

            AWOS STATION HARBOR SPRINGS MUNI /MGN/.

0935 PM     NON-TSTM WND GST 1 SW CHARLEVOIX         45.30N 85.27W
12/07/2016  M38 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION CHARLEVOIX /CVX/.

&&

NWS GAYLORD MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Charlevoix

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Charlevoix forecast zone
Reported by
Public

Lake-Effect Snow, Leelanau

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Antrim

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Antrim forecast zone
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Broadcast Media
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Kalkaska forecast zone
Reported by
Broadcast Media
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Missaukee

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Lake-Effect Snow, Otsego

When
December 8, 2:00 AM EST to December 9, 1:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Charlevoix

When
December 9, 6:00 PM EST to December 10, 9:00 AM EST
Where
Charlevoix forecast zone
Reported by
Public

Lake-Effect Snow, Antrim

When
December 9, 6:00 PM EST to December 10, 9:00 AM EST
Where
Antrim forecast zone
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
December 9, 6:00 PM EST to December 10, 9:00 AM EST
Where
Kalkaska forecast zone
Reported by
Public
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673520, 673521, 673522, 673523, 673524, 673525, 673530, 673527, 673528, 673529.